News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: PRILOSEC - Long Term Use Problems?


 MsRana - Mon Jan 19, 2004 4:06 pm

PRILOSEC - Long Term Use Problems?

I have found PRILOSEC, a miracle medicine (at least as far as I am concerned). I am going to place my question here, at the beginning, in case you do not need the history below. Simply put -- I want to take Prilosec forever. It works. It's the only relief I have ever had. But the box states no more than 14 doses (2 weeks) in a 4 month period. It works while I am taking it, but the symptoms return when I stop. At this time, I have used the recommended dosage of 14 days, approximately three times in the four month period, plus took a pill here and there occasionally in-between full treatments. I want to take the medication at least every other day, or once every 72 hours from now on, because when I stop for a couple days, the symptoms return in full. But I have found that every other day, rather than daily, is sufficient for me on doses. What are the long term side effects if I choose to take the medication continually from now on, doses of every other day or every three days? I want to weigh the benefits versus the long term effects.

I have been to a number of doctors over the years to treat acid reflux and a hiatal hernia. I have had prescribed just about every ulcer medication on the market, and tried every type of antacid and acid inhibitor or blocker. Some worked for a while, then quit working, and most did not really work at all but simply reduced the aggravation for a few moments at a time. Some of the symptoms I experience frequently (daily or more often) are heartburn, stomach fluids that roll up into my throat whenever I recline - even a little bit, and some foods do not seem to digest all the way like hamburger (which becomes a nasty heavy fluid in my stomach that rolls up in my throat when I fall asleep then slide down on my pillows, which causes me to feel like I'm drowning, coughing horribly, and throwing up). I know ... very unpleasant, huh? I have to sleep almost sitting up. Prilosec allowed me to sleep lying down for the first time in 20 years. Like I said, I've seen doctors about this repeatedly, and over the past two years, I got discouraged, just gave up, lived with it and treated the symptoms as best I could.

When I read about Nexium, I immediately went to my doctor. My doctor said Nexium will not cure my problem but it can give me relief. I received a prescription that my insurance will not fill. I cannot afford $200 a month on my own. Prilosec is $28 a month, and IT WORKS.

I have been diagnosed (by doctors) with hiatal hernia, supposedly caused by hyper emesis during several pregnancies (I lost 80 pounds during each pregnancy). I have also been told that I produce full meal stomach acid all the time instead of regular amounts. I am unable to obtain surgery for this condition. I am allergic and/or have severe reactions to all anesthetics and most pain killers. When I broke my arm, they used a blood cuff that stopped circulation in the arm to place the pins, rather than anesthetic. I do not receive any anesthetic for dental work, I just endure it. I even tried an epidural for my tubal ligation after my last child was born, and I had a bad reaction to that. So surgery is not option.

I hope you can help here. Valerie
 Dr. Tamer Fouad - Tue Jan 20, 2004 3:02 am

User avatar In long term (2-year) studies in rats, omeprazole (e.g. prilosec) produced a dose related increase in gastric carcinoid tumors. While avaliable endoscopic evaluations and histologic examinations of human biopsies have not detected a risk from short term (8 week) use, further research and longer follow up is needed to find out the risk of developing that kind of complication in humans.

One other concern relates to a theoretical risk of atrophy of the stomach lining because of the long-term suppression of acid secretion by stomach cells, but this has not led to complications in patients so far.

That said it should be known that proton pump inhibitors (e.g. omeprazole) drugs have now been available for about 10 years and have been used even longer in clinical research studies. To date, no severe long-term side effects have been detected. Thus, it is considered safe to take PPI medications indefinitely at this time.

Take a look at this article on The Doctors Lounge which describes the possible complications and when to seek urgent advice in cases with GERD.

heartburn/index.htm" class="postlink">Click here!
 MsRana - Tue Jan 20, 2004 11:17 am

Thank you so much. I spoke to pharmacists, and all they could tell me was read the warnings in the package. The warning for the limited 2 week per four month use, was not explained. And no where did it say why there was a limit on the usage. I do not plan to use it daily. I asked two doctors, and they said they were not sure, because they prescribed similar prescriptions for daily use. I take one every 48-72 hours, and many times I skip several days until the syptoms return. I am willing to take the risk in order to have restful sleep in which I no longer wake up drowning and throwing up from the stomach fluids. Thank you so much.
 newguy333 - Mon Apr 04, 2005 1:07 am

I'm pretty young: in my 20s. I've recently been through a lot of stress and took up some bad habits, like smoking and heavy drinking. I've quit smoking and really cut down on my alcohol intake. I take Prilosec once, sometimes twice a day. I've been taking it for about 6 months now.

I've had tests done, but they all came up empty. I'm pretty sure I have an ulcer, though. The Prilosec works great, but I also have to watch what I eat and when. Beer, wine, hard liquor, and all that stuff really rips my gut up.

I hope there aren't huge long term side effects because I plan to take Prilosec twice a day for the next 6 months to let my ulcer heal. I'm also going to stop drinking completely (no more of this "just one drink a week or month" crap because it's not working). The Prilosec keeps the dull ache I get at bay. Usually I'll get a nasty ache or pain in my gut after eating a lot of food, especially spicy food.

Nothing really helps except Prilosec. Let me know if taking it for a long time has proven to give people serious health problems, though. I have enough problems.
 kathyb - Sun Dec 24, 2006 8:09 am

I am a 46 year old female who used Prilosec for approximately 10 years due to over-production of stomach acid. I thought it was wonderful - it greatly improved the quality of my life for all those years. I too was unable to stop taking it -- whenever I would try, within 3 days my symptoms would return.

Last year I started going through menopause, and at the same time I suddenly noticed that I can now stop taking my Prilosec. I have been off it for one year, and none of the stomach-acid-related symptoms have returned. However, I just found out that I have Osteoporosis (T-score of -2.6), severe arthritis in my hip, and bursitis. All this despite being only 46 years old!

The reason I am writing this here is because I recently read on a holistic site, that if your body does not have ENOUGH stomach acid it cannot properly use the calcium it takes in, and bone and joint problems can follow. That site suggested that long-term use of medications which prohibit the production of stomach acid can contribute to this. I'm not certain of anything at this point, but I do plan to check to see if my long-term use of Prilosec might have led to my current bone and joint issues.

Regardless of what the answer turns out to be -- having been someone who knows exactly what you mean when you say that longterm use of prilosec is the only thing that seems to help -- I would in retrospect, go to all lengths to find a natural solution. I am just now finding that they do exist, and I can't help but believe that they are better for your body in the longrun.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here